Texas, 2005

High Wind in Texas, April 6, 2005

April 6, 2005 · NWS LUB · 1 event in 1 county or zone

A powerful upper-level storm system moved across the Texas Panhandle early Tuesday April 5, 2005 and continued through Oklahoma Tuesday night and Wednesday April 6, 2005. South Plains and Low Rolling Plains experienced strong winds for nearly 36 continuous hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful upper-level storm system moved across the Texas Panhandle early Tuesday April 5, 2005 and continued through Oklahoma Tuesday night and Wednesday April 6, 2005. All of the extreme southern Texas Panhandle...South Plains and Low Rolling Plains experienced strong winds for nearly 36 continuous hours. The wind reports were measured by the Texas Tech/West Texas Mesonet sites in Dimmitt, Graham, Tahoka, Plains, Tulia, White River Lake, Friona and Abernathy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 2:55 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 6, 2:55 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT WED APR 6 2005

.SHORT TERM...
APPEARS THAT THE MODELS ARE A TAD LOW WITH THE 7H JET AFTER LOOKING
AT PROFILERS AND 00Z UA DATA. THUS WINDS STILL RIPPING ACROSS THE
CWA EARLY THIS MORNING AS DOWNGLIDE IN THE WAKE OF THE LOW HELPS TO
BRING THIS HIGHER MOMENTUM AIR DOWN TO THE SURFACE. THE HARD
DECISION FOR TODAY IS HOW SOON TO DECREASE THE WIND SPEEDS? BELIEVE
IT WILL DECREASE FROM WEST TO EAST DURING THE DAY AS THE LOW VERY
SLOWLY SLIDES EASTWARD ACROSS OKLAHOMA TAKING ITS JET ENERGY WITH
IT. AT THIS TIME WE ARE PLANNING ON KEEPING THE ADVISORY IN EFFECT
THROUGH 21Z. BELIEVE RH VALUES WILL REMAIN HIGH ENOUGH THROUGH THE
AFTERNOON TO AVOID THE ISSUANCE OF A RED FLAG WARNING. ONE WOULD
THINK THAT THE HIGH WINDS WOULD KEEP ANYONE FROM BURNING.

THE GUSTY NORTHERLY WINDS WILL KEEP THE CWA A BIT BELOW AVERAGE
TODAY WITH MOST LOCATIONS REMAINING IN THE 60S AS LONG AS THE WRAP
AROUND CLOUD COVER ERODES AS QUICK AS ANTICIPATED. THE CLOUDS WILL
LIKELY HANG ON LONGEST ACROSS THE NORTHEAST PORTIONS OF THE CWA.

WINDS WILL FINALLY DECREASE TONIGHT ALLOWING TEMPERATURES TO FALL
BACK INTO THE 30S AND 40S.

.LONG TERM...
UPPER LEVEL RIDGE TO MOVE ACROSS WEST TEXAS THURSDAY AS ANOTHER
SHORTWAVE DROPS DOWN INTO THE GREAT BASIN THEN MOVES EAST ACROSS
THE FOUR CORNERS INTO THE CENTRAL PLAINS BY FRIDAY NIGHT. AN EVEN
MORE POTENT STORM SYSTEM IS EXPECTED TO DROP DOWN FROM THE PACIFIC
NORTHWEST TO THE FOUR CORNERS BY LATE SATURDAY...MODELS DIFFER ON
MOVEMENT OF UPPER LOW ACROSS NEW MEXICO/COLORADO WITH NAVY NOGAPS
MUCH FURTHER SOUTH AND UKMET FURTHER NORTH AND EAST. CANADIAN
AND GFS SIMILAR AND SLIGHTLY SOUTH OF ECMWF...HOWEVER LATEST GFS
RUN HAS TRENDED NORTHWARD TOWARD THE ECMWF. ALSO PAST COUPLE OF
SYSTEMS HAVE BEEN NORTH OF ORIGINAL TRACKS...THUS WITH UNCERTAINTIES
OF POSSIBLE TRACK WILL NOT MAKE ANY MAJOR CHANGES TO PREVIOUS GRIDS
OR FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  38  71  40 /  10   0   0   0
TULIA         64  39  71  41 /  10   0   0   0
PLAINVIEW     65  41  72  41 /  10   0   0   0
LEVELLAND     68  42  74  41 /  10   0   0   0
LUBBOCK       67  43  74  42 /  10   0   0   0
BROWNFIELD    70  44  75  43 /  10   0   0   0
CHILDRESS     63  45  72  44 /  10   0   0   0
SPUR          67  46  73  45 /  10   0   0   0
ASPERMONT     71  47  73  46 /  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
      ZONES...BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...
      COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY
      ...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL
      ...SWISHER...TERRY...AND YOAKUM.

&&

18/08
Hazardous weather outlook, Apr 6, 10:30 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED APR 6 2005

TXZ021>044-071630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NON PRECIPITATION

WINDY CONDITIONS ARE EXPECTED ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS TODAY

A TIGHT PRESSURE GRADIENT WILL REMAIN OVER WEST TEXAS TODAY DUE TO
A SLOWLY MOVING UPPER-LEVEL STORM SYSTEM OVER EASTERN OKLAHOMA. THIS
WILL RESULT IN SUSTAINED WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hale

When
April 6, 11:40 AM CST
Where
Hale forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445833.